Georgia, 2013

Wildfire in Georgia, April 20, 2013

April 20, 2013 · NWS FFC · 1 event in 1 county or zone

A fairly dry pattern was in place on the 20th; a few showers moved through the area early in the day but surface high pressure built into the area during the afternoon. Relative humidity values did approach critical levels during the afternoon, but fuel moistures remained too high for fire danger conditions.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A fairly dry pattern was in place on the 20th; a few showers moved through the area early in the day but surface high pressure built into the area during the afternoon. Relative humidity values did approach critical levels during the afternoon, but fuel moistures remained too high for fire danger conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 20, 2:48 PM EST, 32 minutes earlier.

Area forecast discussion, Apr 20, 2:48 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
348 PM EDT SAT APR 20 2013

.SHORT TERM /REST OF TODAY THROUGH SUNDAY NIGHT/...
RELATIVELY QUIET SHORT TERM WITH FORECAST AREA DOMINATED BY SFC HIGH
TO THE NORTH...ALLOWING FOR MOSTLY CLEAR SKIES AND ABNORMALLY COOL
TEMPERATURES INTO SUNDAY. GUIDANCE IS IN GOOD CONSENSUS WITH
DEVELOPMENT AND INTENSITY OF SFC HIGH AS IT IS PROGGED TO MOVE
EASTWARD ACROSS THE GREAT LAKES AND INTO NEW ENGLAND BY SUNDAY
NIGHT...STRENGTHENING CONSIDERABLY FROM A CURRENT 1024-MB CENTER TO
NEAR 1040-MB 06Z MONDAY. SUCH A PROGRESSION WILL SET UP A CLASSICAL
CAD EVENT SUNDAY AFTERNOON INTO NIGHT...WHILE LOW LEVEL EASTERLY
WINDS LOOK TO ADVECT ATLANTIC MOISTURE INTO THE SOUTHEAST PORTION OF
THE AREA. AN APPROACHING SHORTWAVE TROUGH FROM THE WEST WITH LIMITED
MOISTURE MAY SERVE TO ENHANCE CLOUD COVERAGE IN THE NORTHERN PORTION
OF THE AREA SUNDAY NIGHT. ALSO...SOME ISENTROPIC LIFT RESULTING FROM
MOISTURE OVERRUNNING THE DEVELOPING WEDGE MAY ENHANCE SHOWER
DEVELOPMENT IN THE SOUTHEAST...THOUGH THE NAM IS MORE BULLISH
ON THIS THAN THE GFS. ALL CONSIDERED...MAJORITY OF THE AREA THUS
LOOKS TO HAVE ENHANCED CLOUD COVER SUNDAY AFTERNOON INTO NIGHT...AND
A SLIGHT CHANCE FOR SHOWERS IN THE SOUTHEAST SUNDAY NIGHT.

FOR TEMPS...HAVE BEEN A BIT COOLER THAN THOUGHT SO FAR THIS
AFTERNOON AND DEWPOINTS HAVE BEEN SLIGHTLY HIGHER IN PARTS OF
CENTRAL GEORGIA. RESULTANT RH VALUES ARE PROGGED TO GET A BIT HIGHER
THAN PREVIOUSLY FORECAST AND SHOULD ONLY HAVE SOME SPOTTY 25 PERCENT
READINGS. FUELS HAVE BEEN DRYING BUT SHOULD ALSO BE GENERALLY TOO
WET FOR FIRE WEATHER CONCERNS THIS AFTERNOON. WENT WITH A BLEND OF
SHORT TERM GUIDANCE AS THIS LOOKS REASONABLE FOR SHORT TERM. THIS
RESULTS IN SOME LOCATIONS GETTING NEAR 36 DEGREES OVERNIGHT
TONIGHT...THOUGH A FEW DEGREES WARMER THAN WHAT VERIFIED THIS
MORNING. BELIEVE SOME ISOLATED LOW LYING LOCATIONS WILL STILL SEE
SOME PATCHY FROST IN THE EARLY MORNING...THOUGH NOT AS MUCH OF A
THREAT TO WARRANT ANOTHER FROST ADVISORY. EVENING SHIFT WILL NEED TO
MONITOR TEMP TRENDS HOWEVER SINCE SOME AREAS LOOK TO BE BORDERLINE
AND UPDATES MAY BE NECESSARY. HIGHS SUNDAY SHOULD GENERALLY RANGE
FROM THE MID 60S TO LOW 70S AND BE 3-5 DEGREES WARMER THAN TODAY.

BAKER

.LONG TERM /MONDAY THROUGH SATURDAY/...
HAVE MADE A FEW ADJUSTMENTS TO THE LONG TERM. WITH WEDGE IN PLACE
ON MONDAY...HAVE ADDED SLIGHT CHANCE OF SHOWERS OVER THE EAST
SIDE OF THE CWA. TUESDAY STILL LOOKS DRY. GFS AND ECMWF SEEM TO
HAVE SLOWED THE NEXT FRONT...SO HAVE CUT BACK ON POPS FOR TUESDAY
NIGHT AND CONFINED THEM TO THE NORTHWEST CORNER. FRONTAL PASSAGE
ON WEDNESDAY STILL LOOKS GOOD. MODELS HINT THAT FRONT MAY LINGER A
BIT IN THE CENTRAL ZONES ON THURSDAY BUT DID NOT MAKE ANY CHANGES
FOR THAT. ADDED POPS FOR FRIDAY NIGHT AND SATURDAY AS BOTH MODELS
NOW SHOW A SHORT WAVE DEVELOPING IN THE LOWER MISSISSIPPI VALLEY
DURING THAT TIME. OTHERWISE...A FEW MINOR TWEAKS TO TEMPERATURES
AND CLOUD COVER.

41

&&

AVIATION...
18Z UPDATE...
VFR CONDITIONS EXPECTED THROUGH FORECAST PERIOD. INITIAL NNW TO N
WINDS AT 9-12 KTS GUSTING 18-20 KTS SHOULD SWING NE AFTER 03-05Z
THIS EVENING AND DECREASE TO 3-5 KTS. STRENGTHENING PRESSURE
GRADIENT SUNDAY WILL ALLOW FOR EASTERLY WINDS AROUND 12 KTS
GUSTING 20 KTS AFTER 14Z WITH STRONGER WINDS POSSIBLE AT KATL IN
THE AFTERNOON. FOR CLOUDS...INITIALLY SKC THEN SOME FEW TO SCT AT
25 KFT LOOK TO BUILD IN OVERNIGHT...AND SCT 5 KFT AT KATL AFTER 19Z
SUNDAY.

//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE ALL ELEMENTS.

BAKER

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          42  69  46  63 /   0   5  10  20
ATLANTA         45  67  48  64 /   0   5  10  10
BLAIRSVILLE     37  63  43  63 /   0   5  10  20
CARTERSVILLE    38  68  46  65 /   0   5  10  10
COLUMBUS        43  72  52  69 /   0   5  10  10
GAINESVILLE     43  65  46  62 /   0   5  10  20
MACON           40  72  49  67 /   0  10  20  20
ROME            38  68  45  67 /   0   5  10  10
PEACHTREE CITY  37  69  46  65 /   0   5  10  10
VIDALIA         48  71  54  69 /   0  10  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BAKER
LONG TERM....41
AVIATION...BAKER
Hazardous weather outlook, Apr 20, 10:13 AM EST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1113 AM EDT SAT APR 20 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211515-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1113 AM EDT SAT APR 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THERE IS A CHANCE OF THUNDERSTORMS LATE TUESDAY THROUGH WEDNESDAY
AS THE NEXT COLD FRONT MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Gordon

When
April 20, 3:20 PM EST to 3:26 PM EST
Where
Gordon forecast zone
Property damage
$300
Reported by
Park/Forest Service
Coordinates
34.503, -84.876 (the zone’s center; the record gives no point)

The National Forest Service reported that a wildfire of unknown cause labeled Shooting Range burned 0.1 acres and resulted in $300 in damages.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455449.